[Home ] [Archive]    
:: Main :: About :: Current Issue :: Archive :: Search :: Submit :: Contact ::
:: Volume 3, Issue 1 (Int Biol Biomed J 2017) ::
IBBJ 2017, 3(1): 40-43 Back to browse issues page
Femoral Head Avascular Necrosis in Heterozygous Sickle Haemoglobin, the Role of Parenteral Drug Abuse: A Case Report
Damulak Obadiah Dapus *1, OJ Egesie2, ED Jatau2, S Pam3, II Onche4
1- Department of Haematology and Blood Transfusion , ddamulak@yahoo.com
2- Department of Haematology and Blood Transfusion
3- Department of Radiology
4- Department of Orthopaedics and Trauma
Abstract:   (5807 Views)

Sickle cell trait is a benign haemoglobin disorder which rarely results in disease or complications. A few cases of osteonecrosis have been reported in the literature in parts of the world with advanced health care system. There are various predispositions to developing avascular necrosis in general, while the sickle beta globin gene inheritance is the most efficient factor. Injection drug abuse has not been strongly link to the development of bone necrosis. Here we report a case of bone necrosis in an elderly man and raise awareness on osteonecrosis being a possible complication of injection drug misuse in heterozygous sickle haemoglobin disorder. A 68 year old retired health dispensary attendant presented at the clinic with an 18 months history of progressive right hip pain associated with difficulty in walking. He had engaged in self prescriptions, procurements and repeated administrations of pentazocine injection into his anterior thighs. He had an abnormal gait with bilateral discharging ulcers on both thighs anteriorly. Haemoglobin protein electrophoresis revealed AS status, while the pelvic X-ray showed necrosis of the right femoral head. Consequently, osteonecrosis may be one of the ultimate complications of parenteral drug abuse in heterozygous sickle haemoglobinopathy.

Keywords: Heterozygous sickle cell haemoglobinopathy, parenteral drug abuse, avascular necrosis
Full-Text [PDF 214 kb]   (1453 Downloads)    
Type of Study: Case Report | Subject: Clinical Medicine
Received: 2016/11/25 | Accepted: 2016/12/21 | Published: 2017/01/14
Add your comments about this article
Your username or Email:

CAPTCHA


XML     Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Obadiah Dapus D, Egesie O, Jatau E, Pam S, Onche I. Femoral Head Avascular Necrosis in Heterozygous Sickle Haemoglobin, the Role of Parenteral Drug Abuse: A Case Report. IBBJ. 2017; 3 (1) :40-43
URL: http://ibbj.org/article-1-95-en.html


Volume 3, Issue 1 (Int Biol Biomed J 2017) Back to browse issues page
International Biological and Biomedical Journal
Persian site map - English site map - Created in 0.06 seconds with 30 queries by YEKTAWEB 4269